CLL Topics Banner: Therapies, Research and Patient Education for Chronic Lymphocytic Leukemia
CLL Topics Home Navigation Topics Alert Learning Tools About Us Feedback Feedback
Full Menu

Topics Alert

world balloon

Topics Alert Archive

Alert Number 287

Warning: Cipro, Levaquin may cause serious tendon damage

Date: July 9, 2008

I doubt any of us are strangers to antibiotics.  Given our less than perfect immune function, many CLL patients are frequently prescribed antibiotics – sometimes to treat actual infections and sometimes to prevent potential infections while going through chemotherapy.  “Harvey” was on Levaquin for months at a time as he went through chemotherapy prior to his cord blood stem cell transplant.

Fluoroquinolones are an important class of antibiotics – the most famous of this class of drugs are Cipro and Levaquin. There have been concerns about the effect of these drugs on tendons (tendonitis as well as outright tendon rupture, ouch!!) Now the worry seems to have reached boil stage causing the FDA to issue a mandatory “black box” warning, the highest level of warning that the agency uses.  Since many of our guys are over 60, and corticosteroids such as prednisone are frequently prescribed drugs for CLL patients, you can understand my concern: “The FDA's analysis found that patients with the highest risk of problems include people over 60, those with kidney, heart and lung transplants, and those also taking steroids”.  

The guidance seems to be that you should stop taking these drugs at the first sign of trouble. Most of us would not normally associate antibiotic use with pain in tendons – which is what makes this piece of information all the more important to file away for future reference.

Be well,

Chaya

_____

 

Cipro, similar antibiotics to get urgent warning due to potential tendon ruptures

By RICARDO ALONSO-ZALDIVAR, Associated Press

July 8, 2008

WASHINGTON - Drug safety officials Tuesday imposed the government's most urgent safety warning on Cipro and similar antibiotics, citing evidence that they may lead to tendon ruptures, a serious injury that can leave patients incapacitated and needing extensive surgery.

The Food and Drug Administration ordered makers of flouroquinolone drugs — a potent class of antibacterials — to add a prominent "black box" warning to their products and develop new literature for patients emphasizing the risks.

Tendon ruptures are normally thought of as sports injuries, generally occurring among men in their mid-30s. The link to treatment with the antibiotics is highly unusual, and scientists still don't fully understand why it happens. However, FDA officials stressed that many of the serious injuries appear to be preventable if patients stop taking the drug at the first sign of pain or swelling in a tendon, call their doctor, and switch to another antibiotic.

The two leading drugs covered by the warning are Cipro, made by Bayer, and Levaquin, which is made by Ortho-McNeil. Cipro became a household name during the anthrax attacks of 2001. It is effective against that deadly bacteria, and is among the drugs stockpiled by the government in case of a bio-terror attack. In everyday medicine, Cipro is often used to treat urinary tract infections. Levaquin is generally used to treat respiratory infections. The FDA warnings do not apply to fluoroquinolone drops used to treat eye infections.

The FDA's action came after the consumer group Public Citizen petitioned — and later sued — the agency for such warnings. Regulators took too long to act, complained Sidney Wolfe, head of the consumer group's health section. Many injuries "would have been prevented if patients and doctors had known a pain in the tendon is an early sign that leads to rupture," Wolfe said. Public Citizen's original petition was filed nearly two years ago.

FDA officials pointed out that prescribing literature for the drug class already carried clear warnings of the risk of tendon rupture. They said the agency acted to emphasize the warnings because continued reports of injuries indicated that the message may not have gotten through to doctors and patients.

"The continued reports demonstrate additional steps are warranted to better manage the risk of tendon rupture," said Renata Albrecht, director of an FDA office that focuses on unusual microbes.

FDA officials said they had received several hundred reports of tendon ruptures, but would not cite a specific number. Wolfe, of Public Citizen, said the number was 407 at the end of 2007, with another 341 reports of tendinitis. He continued to criticize the agency, saying it should also require drug makers to send individual letters to doctors about the risks. FDA officials said manufacturers could choose to send such letters on their own.

Tendons are cords of tissue that join muscles and bones, and are essential in movement. The most common kind of rupture reported to the FDA involved the Achilles tendon in the heel, but some also involved the rotator cuff in the shoulder, and tendons in the hands, biceps, and even the thumb.

Some of the ruptures reported to the FDA occurred without warning — the patient felt a snap or pop soon after starting treatment. That suggests flouroquinolone antibiotics may be toxic to some people, the FDA said.

But typically, patients felt some kind of pain or inflammation for a week or two before they suffered a tendon rupture. That suggests that many of the most serious problems can be avoided if patients stop the drug, officials said.

The FDA's analysis found that patients with the highest risk of problems include people over 60, those with kidney, heart and lung transplants, and those also taking steroids.

Manufacturers called the tendon ruptures a rare side effect. They said are complying with the FDA order and remain confident that the drugs' benefits outweigh their risks.

 

NOTICE: This page from the Topics Alert archive was originally emailed to subscribers of Topics Alert, a free service of CLL Topics Inc. If you are not a subscriber and you wish to receive email Alerts, please register at the Topics Alert subscription page. The content of this page is intended for information only and it is NOT meant to be medical advice. Please be sure to consult and follow the advice of your doctors on all medical matters.


Go to Alert Archive Listing

You may also retrieve a different Alert,
by entering a new Alert number here
(in the range 1 to 309)

 

———

Disclaimer: The content of this website is intended for information only and is NOT meant to be medical advice. Please be sure to consult and follow the advice of your doctors on all medical matters.


Copyright Notice:

Copyright © 2002-2007 CLL Topics, Inc. All Rights Reserved.

All materials contained on this site are protected by United States copyright law and may not be reproduced, distributed, transmitted, displayed, published or broadcast without the prior written permission of CLL Topics, Inc. You may not alter or remove any trademark, copyright or other notice from copies of the content.

However, you may download and print material from CLLTopics.org exclusively for your personal, noncommercial use.

———

crest

 

GuideCompass
up arrow